Colorado, 2017

Dense Fog in Colorado, February 20, 2017

February 20, 2017 · NWS GJT · 2 events in 2 counties and zones

Low-level moisture remained trapped under strong valley inversions and resulted in the formation of dense fog across portions of the central and upper Yampa River Basins.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Low-level moisture remained trapped under strong valley inversions and resulted in the formation of dense fog across portions of the central and upper Yampa River Basins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 20, 3:34 AM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Feb 20, 3:34 AM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
334 AM MST Mon Feb 20 2017

.SHORT TERM...(Today through Tuesday)
Issued at 334 AM MST Mon Feb 20 2017

Low clouds and scattered morning showers will gradually give way
to clearing conditions by this afternoon. The clearing will be
short-lived as we see more mid and high level clouds spread back
over the region with fast WSW flow setting up aloft. The upper jet
aligned to bring another prolonger atmospheric river event to
portions of the western U.S. with bulk of deep moisture sliding to
our north with the jet aligned from northern California NE to
eastern Wyoming by Tuesday. What does this all mean for us? Looks
like mild conditions will continue for a few more days with
isolated to scattered showers favoring the high country through
midweek. The jet eventually drops far enough south to drive better
forcing into our area just outside of this short-term packaged.
Temperatures will be 5 to 10 degrees above seasonal normals today
and Tuesday with mild overnight lows expected with increasing
blanket of mid/high level cloud cover.

.LONG TERM...(Tuesday night through Sunday)
Issued at 334 AM MST Mon Feb 20 2017

An increasingly moist zonal flow will develop as a weak baroclinic
zone sets up across the northern half of the forecast area on
Tuesday night and Wednesday. This feature has grown stronger with
each successive run and could see some light to moderate
accumulations Tuesday night through Wednesday, especially over the
northern mountains. After a brief lull, a colder and more active
weather pattern sets up for the region. A better organized
shortwave will drop into the Great Basin on Wednesday night and
move across the area on Thursday bringing another round of snow to
the mountains and rain/snow to the lower elevations Wednesday
night into Friday. Moist zonal flow will keep mountain snow shower
activity continuing on Saturday as another wave moves across the
Great Basin and brings another round of precipitation on Saturday
night into Sunday, with the best focus over the southern half of
the forecast area. After seasonable temperatures on Wednesday,
expect seasonably cold temperatures Thursday through the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 334 AM MST Mon Feb 20 2017

Showers and lingering low clouds will gradually dissipate this
morning with areas of IFR/MVFR CIGS and VSBYS breaking out by 16Z.
ILS CIGS will hang around through midday with VFR conditions then
settling back in at all sites by 21Z. Patchy valley fog will
bring off by late this morning, although another round of valley
fog possible again tonight, possibly impacting KVEL east to KSBS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...JDC
LONG TERM...MPM
AVIATION...JDC
Hazardous weather outlook, Feb 20, 4:44 AM MST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
444 AM MST Mon Feb 20 2017

COZ001>014-017>023-UTZ022>025-027>029-211300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
444 AM MST Mon Feb 20 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered snow showers will linger over the mountains this morning
with patchy valley fog restricting visibility to under 3 miles at
times. Showers and fog dissipate by midday with drier weather
moving in this afternoon and evening. Cloud cover increases again
after midnight as another Pacific Storm moves onshore.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for valley rain showers and mountains snow
showers each afternoon and evening as a series of moist Pacific
storms pass through the region. Colder air may flip the valleys
over to all snow by Thursday. Moderate to heavy snow accumulations
will be possible late this week and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Upper Yampa River Basin

When
February 20, 5:00 AM MST to 10:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
AWOS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Dense fog occurred across portions of the upper Yampa River Basin as visibilities dropped down to a quarter mile or less.

Dense Fog, Central Yampa River Basin

When
February 20, 7:00 AM MST to 10:00 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
AWOS
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Dense fog occurred across portions of the central Yampa River Basin as visibilities dropped down to a quarter mile or less.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685901, 685900.